From Milwaukee, Wisconsin, USA:
My four year old son was diagnosed with type 1 diabetes a month ago. He is now on one-half a unit of Lantus and one-quarter of a unit of NovoLog per 15 grams of carbohydrates. He has low blood sugars, less than 70 mg/dl [3.9 mmol/L] at least once daily. He gets into the 50s mg/dl [2.8 to 3.2 mmol/L] once or twice a week with no symptoms. His usual values are 80 to 95 mg/dl [4.4 to 5.3 mmol/L]. He has not been higher than 110 mg/dl [6.1 mmol/L] since starting insulin. I am concerned that he is continuously running low while we are on the lowest doses we can measure for these medications. Do you know of any alternatives? Is it safe for him to be so low so much of the time?
If you have frequent lows, the brain will not recognize it at a lower blood glucose level (threshold) and you will miss the bodily warning system, thus hypoglycemia unawareness. You will subsequently not react in time to eat something and the hypoglycemia may proceed to a severe hypoglycemia. In your son's case, you should now aim for a slightly higher mean blood glucose and, above all, avoid levels below 65 to 75 mg/dl [3.7 to 4.2 mmol/L]. In a little as a week's time, your son will recognize symptoms of hypoglycemia more easily. You may want to ask your pediatrician if holding or halving glargine (Lantus) for a while whilst continuing NovoLog may ameliorate his tendency towards low blood sugar levels over the day.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.